North Dakota, 2021

Drought in North Dakota, April 13 to 30, 2021

April 13 to 30, 2021 · NWS BIS · 5 events in 5 counties and zones

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded to include all of western and central North Dakota by mid April.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded to include all of western and central North Dakota by mid April. Of the 36 counties and three Tribal Nations in the NWS Bismarck County Warning Area the only two counties not in this D3 drought designation were LaMoure and Dickey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 13, 11:16 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 13, 11:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1216 PM CDT Tue Apr 13 2021

.UPDATE...
Issued at 1200 PM CDT Tue Apr 13 2021

Snow continues to wrap back to the west, across much of western
and central ND behind a stacked system over northern Minnesota.
The system will track slowly eastward today with snow gradually
lessening through the late afternoon and evening. Overall, expect
little if any changes to the going forecast through the afternoon.
Will make some minor adjustments to pops update additional snow
accumulations with the current WSW.

UPDATE Issued at 954 AM CDT Tue Apr 13 2021

No significant changes to the going forecast. Widespread light
snow with some pockets of moderate snow continue across the
northern half of the forecast area. In the southwest and south
central we are only seeing isolated to scattered snow showers at
times. The entire area is area is pushing to the southwest. There
are a few peaks of sunshine in the far southwest/south central but
don't expect much more than this through the day. Made some minor
changes to pops based on latest satellite imagery.

UPDATE Issued at 610 AM CDT Tue Apr 13 2021

No major changes made for this update.

&&

.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Tue Apr 13 2021

Widespread snow continues across the region today and tonight.

The upper-level low continues to retrograde westward and nose into
North Dakota. A lobe of mid-level vorticity and low-level
frontogenesis is moving through northern North Dakota at this
time. A band of snow has developed as a result and visibilities
are falling down around one mile in this band of more robust snow.
This band of snow, stretching from near Crosby southeast toward
Carrington, will pivot around the upper-level low and eventually
make its way through central and southern ND. Frontogenesis and
upper-level ascent wane as this band passes. Therefore, after this
band of more moderate snow moves through a return to light,
widespread snow is expected through at least this evening. Melting
during the day is once again expected as temperatures climb into
the upper 20s to low 30s and roads rise above freezing. Therefore,
the main impacts from this snow are expected to be felt through
the next six hours, with conditions improving by mid-morning.

.LONG TERM...(Wednesday through Monday)
Issued at 244 AM CDT Tue Apr 13 2021

Cloudy and cool through the work week with light rain/snow chances
returning Thursday night.

The Great Lakes upper-level low will finally push off to the east
on Wednesday. This will bring an end to precipitation across
western and central North Dakota. This will leave us in a fairly
stagnate pattern through the end of the week with very weak flow
at the surface and aloft through Thursday.

A gradual warm up will begin on Thursday, with chances for light
rain and/or snow showers returning to parts of the area Thursday
night as weak upper-level wave ejects out of southern Canada and
phases with a deep longwave western CONUS trough. Precipitation
chances could linger through Friday morning as cold air advection
is favored and a weak upper-level jet streak passes over the area.
Earlier forecasts and model runs had mild temperatures and dry
conditions for this weekend. The latest 00 UTC global models and
ensembles now favor a cooler pattern through early next week and a
return of precipitation by Sunday evening. There is significant
spread in the NBM temperatures (10-20 degrees) Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Apr 13 2021

Widespread MVFR to occasional IFR ceilings/vsbys expected through
the forecast period.

A slow moving low pressure system will produce widespread MVFR to
occasional IFR cigs/vsbys today through this evening in light
snow. Lowest vsby reductions in snow at KXWA and KMOT. Later this
evening through 18Z Wednesday light snow will gradually dissipate
but MVFR to occasional IFR ceilings will remain with some possible
restrictions in vsby due to patchy fog. A strong north to
northwest surface flow today will gradually diminish this evening
but will remain northerly through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CDT /5 PM MDT/ this evening
for NDZ001>005-009>013-017>023-025.

&&

UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Apr 13, 11:16 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1216 PM CDT Tue Apr 13 2021

NDZ001>005-009>013-017>023-025-141730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-
1216 PM CDT Tue Apr 13 2021 /1116 AM MDT Tue Apr 13 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>037-040>048-050-051-141730-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1216 PM CDT Tue Apr 13 2021 /1116 AM MDT Tue Apr 13 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 13, 7:59 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 WNW BISMARCK          46.81N 100.79W
04/13/2021  M1.0 INCH        BURLEIGH           ND   COCORAHS

            COCORAHS STATION ND-BH-34 BISMARCK 1.3 WNW.

&&

MJ
Local storm report, Apr 13, 8:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             5 NW NEW SALEM          46.89N 101.49W
04/13/2021  M1.2 INCH        MORTON             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWSN8 4.9 NW NEW
            SALEM.

&&

MJ
Local storm report, Apr 13, 9:16 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             9 S BERWICK             48.23N 100.21W
04/13/2021  M1.5 INCH        PIERCE             ND   COCORAHS

            COCORAHS STATION ND-PR-6 TOWNER 11.9 SE.

&&

MJ
Local storm report, Apr 13, 9:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CARRINGTON              47.45N 99.13W
04/13/2021  M1.0 INCH        FOSTER             ND   COCORAHS

            COCORAHS STATION ND-FS-9 CARRINGTON.

&&

MJ
Local storm report, Apr 13, 9:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1041 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 N CARRINGTON          47.51N 99.12W
04/13/2021  M1.0 INCH        FOSTER             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRNN8 4.0 N
            CARRINGTON.

&&

MJ
Local storm report, Apr 13, 10:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT TUE APR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             2 SSE MANDAN            46.81N 100.88W
04/13/2021  M1.5 INCH        MORTON             ND   COCORAHS

            COCORAHS STATION ND-MT-16 MANDAN 1.7 SSE.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Bowman

When
April 13, 12:00 PM CST to April 30, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Other Federal Agency
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Foster

When
April 13, 12:00 PM CST to April 30, 11:59 PM CST
Where
Foster forecast zone
Reported by
Other Federal Agency
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Pierce

When
April 13, 12:00 PM CST to April 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Other Federal Agency
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Wells

When
April 13, 12:00 PM CST to April 30, 11:59 PM CST
Where
Wells forecast zone
Reported by
Other Federal Agency
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Stutsman

When
April 13, 12:00 PM CST to April 30, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Other Federal Agency
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949260, 949262, 949263, 949264, 949265.